Discontinuation of low-dose aspirin therapy may increase the risk of stroke in patients with
cardiovascular disease or cerebrovascular disease. Aspirin, the common pain
reliever is also known as acetylsalicylic acid (ASA). Low dose aspirin is known to prevent heart attack or stroke.
Patients with cardiovascular or cerebrovascular
disease benefit from aspirin therapy.
The latest findings published in the journal Neurology
say that stroke risk is elevated by 40% in patients with cardiovascular disease or
cerebrovascular disease who discontinue long-term ASA treatment. The risk is
much higher during the first six months. Data from the Health Improvement
Network UK database. 39,512 patients, aged 50-84 years who were given a first
prescription for low-dose ASA between 2000 and 2007 for secondary prevention
were included in the study.
Aspirin modifies the body's blood clotting mechanism. It reduces the clumping
of blood cells called platelets and thus slows the blood's clotting action. By
preventing or reducing blood clots, aspirin prevents a first or second heart
attack. Similar effects extend to protection against stroke and Transient
Ischemic Attacks (TIA is colloquially referred to as a mini stroke that lasts
for less than 24 hours). Aspirin should however be taken based on a doctor's
advice owing to the potential side effects. Wrong usage can precipitate
unwanted side effects like stomach bleeding and bleeding in the brain. It may
also trigger asthma in some people who are sensitive to the drug. Doctor
himself should hence adjust the timing and dosage of the drug.
Patients who discontinue the treatment prematurely are putting themselves
at risk of ischemic events, i.e. the outcome of compromised blood circulation
to vital organs. The study had particularly evaluated the risks for ischemic
strokes and TIAs. A 40% risk of stroke was attached to discontinuation. The
results of the study call in for better adherence to low-dose ASA. Doctors
should bear the responsibility of educating patients about the importance of
staying on to low-dose aspirin medications.
Increased risk of stroke after discontinuation of acetylsalicylic acid. - Neurology February 22, 2011 vol. 76 no. 8 740-746.